Nebraska, 2014High Wind in Nebraska, January 20, 2014
January 20, 2014 · NWS GID · 4 events in 3 counties and zones
This was the final is a series of four systems that produced very winds conditions, roughly every other day, over the seven-day period from January 14th to the 20th. The events on the 14th, 18th, and on this date, were predominantly advisory level events.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This was the final is a series of four systems that produced very winds conditions, roughly every other day, over the seven-day period from January 14th to the 20th. The events on the 14th, 18th, and on this date, were predominantly advisory level events. The second on the 16th was a clear warning level event. On this Monday, sustained winds peaked between 30 and 39 mph, with most peak gusts between 45 and 54 mph. However, a few high wind gusts of at least 58 mph occurred. These winds primarily occurred north of a line from Kearney to Hastings to Hebron. The highest wind gust was 64 mph, measured at Grand Island. This wind event occurred behind an exceptionally long cold front stretched from the Canadian maritime provinces, through New England and the Midwest, and its western fringe was banked up against the Rockies. This front was the leading edge of an expansive arctic air mass. A weak low was collocated with the front and progressed along it, across the Dakotas into Iowa. This low intensified the pressure gradient with a 1040 mb high pressure center that followed closely behind the front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 20, 12:35 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Jan 20, 12:35 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1235 PM CST MON JAN 20 2014
.UPDATE...
ISSUED AT 1235 PM CST MON JAN 20 2014
WINDY CONDITIONS ARE CURRENTLY INFILTRATING THE AREA AND AS OF
18Z...MANY SITES ACROSS THE CWA ARE SUSTAINED AT 25-30KTS WITH
GUSTS CLOSER TO 40KTS. LATEST MET/NAM GUIDANCE CONTINUES TO
SUGGEST THESE WINDY CONDITIONS WILL PERSIST THROUGH EARLY THIS
EVENING. IT IS WORTH MENTIONING THAT THE LATEST MAV/GFS GUIDANCE
GOES AS FAR AS TO SUGGEST A FEW LOCATIONS ACROSS OUR
CWA...INCLUDING GRI...AUH AND ODX...WILL BRIEFLY HIT HIGH WIND
WARNING CRITERIA WITH A SUSTAINED WIND OF 35KTS AT 21Z THIS
AFTERNOON. THAT BEING SAID...MAV/GFS GUIDANCE IS TYPICALLY WINDIER
WHEN COMPARED TO OTHER GUIDANCE. BUT EVEN IF THIS MAV/GFS GUIDANCE
DOES VERIFY...IT LOOKS LIKE HIGH WIND WARNING CRITERIA WOULD ONLY
BARELY AND BRIEFLY BE MET FOR A FEW ISOLATED LOCATIONS.
FINALLY...THERE IS A BAND OF CLOUDS...WITH A CEILING NEAR 5000FT
AGL...WHICH IS INFILTRATING NORTH/NORTHEASTERN PORTIONS OF OUR
CWA. THIS BAND OF CLOUDS IS MOVING TO THE SOUTH/SOUTHEAST AND WILL
IMPACT NORTHERN AND EASTERN PORTIONS OF OUR CWA...WHICH WILL
LIKELY HAMPER BOUNDARY LAYER MIXING AND THE RESULTANT GUST
POTENTIAL SOMEWHAT. GIVEN ALL THIS...WILL HOLD OFF FROM HIGH WIND
ISSUANCE AT THIS TIME AND CONTINUE TO MONITOR.
WIND GRIDS FOR THIS AFTERNOON INTO THIS EVENING WERE DERIVED FROM
AN EVEN BLEND OF MET/NAM AND MAV/GFS GUIDANCE...WHICH PRESENTS A
SUSTAINED WIND OF 24-33KTS...WITH GUSTS CLOSER TO THE 35-45KT
RANGE ACROSS MUCH OF THE CWA...WITH THE STRONGEST WIND EXPECTED
ACROSS SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS
GENERALLY ALONG AND NORTH OF HIGHWAY 36. GIVEN ALL THIS...WENT
AHEAD AND SPATIALLY EXTENDED THE WIND ADVISORY TO INCLUDE ALL OF
SOUTH CENTRAL NEBRASKA...AS WELL AS PHILLIPS...SMITH AND JEWELL
COUNTIES IN KANSAS. TIMING OF THE WIND ADVISORY APPEARS RIGHT ON
AND THUS IT STILL EXPIRES AT 03Z.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 454 AM CST MON JAN 20 2014
THE BIGGEST CONCERN WILL BE WIND FOR TODAY.
THE PERSISTENT SYNOPTIC PATTERN CONTINUES WITH AN AMPLIFIED RIDGE IN
THE WESTERN UNITED STATES AND TROUGH TO THE EAST THAT IS IN THE
PROCESS OF AMPLIFYING MORE THAN IT ALREADY IS...AS A COUPLE OF
SURGES OF ARCTIC AIR WILL HELP TO REINFORCE THIS STUBBORN FEATURE. A
COLD FRONT WILL INTRODUCE WILL MOVE IN FROM THE NORTH NORTHEAST
TODAY AS A SHORTWAVE TROUGH MOVES IN WITHIN NORTHWEST FLOW. THE COLD
AIR WILL FILTER IN LATE ENOUGH TO ALLOW OUR TEMPERATURES TO MAKE IT
INTO THE MID 40S NORTH TO LOWER 50S SOUTH...WITH THE AID OF A STRONG
DOWNSLOPE COMPONENT TO THE WIND. NUMERICAL MODELS INDICATE THAT WE
WILL MIX A BIT HIGHER THAN WHAT THEY ADVERTISED A DAY AGO...SO THE
WIND ADVISORY LOOKS SOLID FOR ROUGHLY THE NORTHERN HALF OF THE CWA.
THE BEST HEIGHT RISES ARRIVE LATE...TOWARD LATE AFTERNOON AND EARLY
EVENING...SO I EXTENDED THE WIND ADVISORY INTO THE MID-EVENING. FIRE
WEATHER SHOULD NOT BE A BIG CONCERN TODAY. IN THE FAR SOUTHWEST THE
FORECAST IS RELATIVE HUMIDITY DROPPING TO NEAR 25 PERCENT FOR A
COUPLE OF HOURS. THIS IS NOT ENOUGH TO ADD INTO THE HWO...BUT IF THE
FORECAST BECOMES MORE PESSIMISTIC...THEN SOMETHING MAY NEED TO BE
ADDED INTO THE HWO.
BASED ON RECENT MODEL PERFORMANCE AND COLD AIR COMING IN BEHIND THE
COLD FRONT...ALONG WITH QUICKLY WANING WIND OVERNIGHT...I LOWERED
LOW TEMPERATURES SIGNIFICANTLY AND CLOSER TO THE GEMNH
SOLUTION...RANGING FROM NEAR ZERO IN OUR NORTHEAST TO AROUND 10 IN
OUR SOUTHWEST.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 454 AM CST MON JAN 20 2014
NORTHWESTERLY FLOW WILL CONTINUE ACROSS THE PLAINS THROUGH THE
EXTENDED PERIODS WITH MULTIPLE WEAK DISTURBANCES CROSSING THE LOCAL
AREA THROUGH THE END OF THE WEEK. WHILE NO MAJOR SYSTEMS APPEAR TO
BE ON THE HORIZON...THE LOCAL AREA WILL GENERALLY BE INBETWEEN VERY
COLD AIR TO OUR EAST AND WARMER AIR TO THE SOUTHWEST. THAT
SAID...EXPECT A VERY STRONG SURFACE HIGH PRESSURE SYSTEM TO WORK ITS
WAY SOUTH AND INTO THE CENTRAL PLAINS BY THURSDAY AFTERNOON...WHICH
WILL HAVE A PROFOUND IMPACT ON TEMPERATURES FOR MID WEEK. EXPECT THE
NEAR NORMAL TEMPERATURES BOTH TUESDAY AND WEDNESDAY TO BE A DISTANT
MEMORY ONCE THE ASSOCIATED ARCTIC HIGH PUSHES SOUTH ACROSS THE LOCAL
AREA WEDNESDAY NIGHT. WITH THIS STRONG HIGH OVER THE AREA...MAINLY
LIGHT WINDS....AND VERY COLD TEMPS ALOFT...EXPECT TO SEE A RETURN TO
SINGLE DIGIT MORNING LOW TEMPERATURES BOTH THURSDAY AND
FRIDAY...WITH HIGH TEMPERATURES STRUGGLING TO CLIMB INTO THE LOWER
20S THURSDAY AFTERNOON.
AHEAD OF THIS HIGH...EXPECT A VERY SLIM CHANCE FOR A LIGHT SNOW
SHOWER OR FLURRY AS THE INITIAL COLD FRONT BRUSHES BY THE LOCAL
AREA. WHILE MODEL TIME HEIGHTS INDICATE THERE WILL BE A MAINLY
SATURATED PROFILE ACROSS THE LOCAL AREA WEDNESDAY NIGHT ALONG WITH
WEAK FORCING FROM THE FRONT...THE BULK OF THE PRECIPITATION IS
EXPECTED TO BE ON THE PERIPHERY OF THE SURFACE HIGH TO OUR WEST...AND
LITTLE TO NO ACCUMULATION IS EXPECTED LOCALLY. IN FACT...LIMITED THE
CHANCE FOR FLURRIES TO AREAS WEST OF THE TRI CITIES FOR THE
WEDNESDAY NIGHT PERIOD.
AFTER THE STRONG AND COLD SURFACE HIGH WORKS ITS WAY INTO THE DEEP
SOUTH ON FRIDAY...EXPECT THE LOCAL AIRMASS TO BEGIN TO MODIFY...AND
FOR A QUICK REBOUND IN TEMPERATURES TO ABOVE SEASONAL NORMS FOR THE
END OF THE WORK WEEK AS THERE WILL BE NO SNOWFALL ON THE GROUND TO
HELP KEEP TEMPERATURES ON THE COOL SIDE OF CLIMATOLOGY.
OTHER THAN THE FLUCTUATION IN TEMPERATURES AND SMALL CHANCE FOR
BREEZY NORTHWESTERLY WINDS AND A FEW FLURRIES WEDNESDAY NIGHT...DRY
WEATHER IS EXPECTED TO PERSIST ACROSS THE CENTRAL PLAINS FOR THE
REMAINDER OF THE FORECAST PERIOD...WITH NO SIGNIFICANT STORMS TO
SPEAK OF IN SIGHT.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1222 PM CST MON JAN 20 2014
VFR CONDITIONS TO CONTINUE THROUGH THE NEXT 24 HOURS.
PERIODIC CLOUDS NEAR 5000FT AGL WILL REMAIN POSSIBLE THROUGH
09Z...WITH HIGH LEVEL CLOUDS THEN POSSIBLE 09Z AND BEYOND. A
STRONG SURFACE WIND WILL PERSIST AT GRI THROUGH THIS
EVENING...SUSTAINED FROM THE NORTHWEST AT 26-30KTS AND GUSTING IN
THE 37-45KT RANGE THROUGH 03Z. A MUCH WEAKER LOW LEVEL WIND FIELD
WILL THEN PRESENT ITSELF BEYOND 03Z. VISIBILITY RESTRICTION IS NOT
EXPECTED AT GRI THROUGH THE NEXT 24 HOURS.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR NEZ039>041-046>049-
060>064-072>077-082>087.
KS...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR KSZ005>007.
&&
UPDATE...BRYANT
SHORT TERM...HEINLEIN
LONG TERM...SAR
AVIATION...BRYANTHazardous weather outlook, Jan 20, 12:16 PM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1216 PM CST MON JAN 20 2014
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1216 PM CST MON JAN 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A NORTHWEST WIND...SUSTAINED AT 25 TO NEAR 40 MPH AND ACCOMPANIED
BY GUSTS TO AROUND 50 MPH...WILL CONTINUE ACROSS MUCH OF THE
OUTLOOK AREA THIS AFTERNOON INTO EARLY THIS EVENING. THE STRONGEST
WIND IS EXPECTED ACROSS SOUTH CENTRAL NEBRASKA...AS WELL AS
PORTIONS OF NORTH CENTRAL KANSAS GENERALLY ALONG AND NORTH OF
HIGHWAY 36...WHICH IS WHERE A WIND ADVISORY IS IN EFFECT. PLEASE
REFER TO THE LATEST WIND ADVISORY PRODUCT FOR ADDITIONAL
INFORMATION.
LOW VALUES OF RELATIVE HUMIDITY...WORKING IN CONCERT WITH A STRONG
NORTHWEST WIND...WILL PROMOTE NEAR-CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON ACROSS PORTIONS OF THE OUTLOOK
AREA...PRIMARILY ALONG AND SOUTHWEST OF A LINE FROM BEAVER CITY
NEBRASKA...TO SMITH CENTER AND BELOIT IN KANSAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
BRYANT
In the hours before
Local storm report, Jan 20, 2:01 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
201 PM CST MON JAN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM NON-TSTM WND GST AURORA AIRPORT 40.89N 97.99W
01/20/2014 M52.00 MPH HAMILTON NE AWOS
0105 PM NON-TSTM WND GST 1 S WOOD RIVER 40.81N 98.60W
01/20/2014 M52.00 MPH HALL NE MESONET
&&
HALBLAUBLocal storm report, Jan 20, 2:03 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
203 PM CST MON JAN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM NON-TSTM WND GST ORD AIRPORT 41.62N 98.95W
01/20/2014 M53.00 MPH VALLEY NE ASOS
0155 PM NON-TSTM WND GST AURORA AIRPORT 40.89N 97.99W
01/20/2014 M53.00 MPH HAMILTON NE AWOS
&&
HALBLAUBLocal storm report, Jan 20, 2:18 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
218 PM CST MON JAN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM NON-TSTM WND GST GRAND ISLAND AIRPORT 40.97N 98.32W
01/20/2014 M52 MPH HALL NE OFFICIAL NWS OBS
&&
HALBLAUBHigh Wind, Hall
- When
- January 20, 2:39 PM CST
- Where
- Hall forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.873, -98.502 (the zone’s center; the record gives no point)
Peak gust was measured by a mesonet site 1 mile south of Wood River.
High Wind, Valley
- When
- January 20, 3:13 PM CST
- Where
- Valley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
Peak gust was measured by the ASOS at the Ord Airport.
High Wind, Hall
- When
- January 20, 4:30 PM CST
- Where
- Hall forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.873, -98.502 (the zone’s center; the record gives no point)
Peak gust was measured by the ASOS at the Grand Island Central Nebraska Regional Airport.
High Wind, Fillmore
- When
- January 20, 4:44 PM CST
- Where
- Fillmore forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.525, -97.596 (the zone’s center; the record gives no point)
Peak gust was measure by a mesonet site 2 miles west-southwest of Ohiowa.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Sneakerwave in California, January 20, 20141 death · 1 event
- Winter Storm and Winter Weather in Ohio, January 20 to 21, 201429 events
- High Wind in South Dakota, January 20, 201459 kt wind · 16 events
- Extreme Cold in Minnesota, January 20 to 21, 201413 events
- Winter Storm and Winter Weather in Kentucky, January 20 to 21, 201412 events
- Rip Current in Guam, January 20 to 21, 20141 injured · 1 event
- High Wind in North Dakota, January 20, 201456 kt wind · 9 events
- Winter Storm and Winter Weather in Indiana, January 20 to 21, 20146 events
- High Wind in Montana, January 20, 201452 kt wind · 5 events
- Heavy Snow in Pennsylvania, January 20, 20145 events
- High Wind in South Dakota, January 20, 201456 kt wind · 5 events
- Heavy Snow in Indiana, January 20 to 21, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491164, 491165, 491166, 491167.